Discussions By Condition: I cannot get a diagnosis.

Terrified... Irreversible Emotional and/or Neurological Damage?

Posted In: I cannot get a diagnosis. 1 Replies
  • Posted By: dsilver24
  • May 31, 2009
  • 04:50 AM

(I apologize that this is a relatively long post, but I'm hoping that the more information I give, the more likely it is that someone will be able to reassure me that I haven't done irreversible damage to myself. I also recognize that I have made some very stupid, poor choices -- choices likely to have worsened my condition. I'd really appreciate help as opposed to judgment.)

I'm a 19 year-old female, and I was diagnosed with depression and anxiety disorder at age 11. Since then, I've been on a number of different medications, some of which have helped me for a period of time. About 6 months ago, while at college, I stopped taking my Paxil (but continued taking my small dosage of Wellbutrin). I notified my psychiatrist of this via phone, but there was really nothing he could do, given that I was a few hundred miles away.

It may seem incredibly obvious that, after going off of an anti-depressant cold turkey, I would experience symptoms of severe depression. What I'm feeling, however, is different from any combination of depressive symptoms I've experienced previously. I have no trouble sleeping, suicidal thoughts, guilt, and for the most part, no sadness. I instead have mostly cognitive symptoms; I've become EXTREMELY, EXTREMELY detached, forgetful, and unable to concentrate or think properly. I almost feel as though NOTHING is going on in my head and that my mind is slowly deteriorating. I can't read and absorb information, follow simple directions, etc. These feelings are so foreign and intense that I've begun to fear the worst.

I was able to (just barely) finish up a difficult and miserable semester, and I'm now home. I'm seeing a psychiatrist and psychologist, both of whom think that I'm severely depressed, but can't explain the degree of detachment I'm feeling. I've started back on medication, and hopefully I'll see some changes soon, but I'm terrified that this is a neurological problem or that I've done irreversible emotional damage to myself. This may be highly irrational (especially given that my CAT scan showed no signs of structural damage), but another opinion would be helpful.

Reply Flag this Discussion

1 Replies:

  • I agree with your psychiatrist that what you are feeling is most likely not neurological in nature (as in, a disease or problem with the functionality of your nervous system including your brain) other than the depression-- Major Depressive Disorder. MDD is a bit neuro in origin in that some of your neuromodulating chemical transmitters in your brain may be unbalanced. The exact cause for this disorder is unknown and discussed extensively in the medical literature, with many factors contributing to the result of MDD.I have had major problems with both anxiety and depression-- including MDD-- and part of what I felt was also an EXTREME detached feeling. It is part of the disorder. However.....you state that you have been on many meds over the years. I'm wondering if you have ever been placed on long-term benzodiazepine usage (Xanax or Valium or anything else in the class). Also from personal experience, long-term use of these meds can cause cognitive dysfunction. I'm also a bit curious to know why you decided to so abruptly discontinue a med like that. I'm not judging you at all-- quite the opposite, I identify with you. Hope that helps! Please stick with your docs and do your best with the treatment. It is very difficult to break the cycle of depression or anxiety, but it can be done. I broke my cycle 2 years ago and have not had problems with it since. I wish you the best of luck!
    Harmonium 322 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?